Subscribe for 33¢ / day
Boiling Springs Family Medicine logo

Officials across the nation are putting the heroin and prescription drug abuse epidemic in the spotlight, and among the solutions to the problem is the increased use of Narcan, or naloxone.

The anti-overdose drug has been used for years by EMS but had not been used by police officers, who are sometimes the first on the scene of a report of an overdose or unconscious person.

The medication has already proven its worth in a number of communities, with police departments now regularly reporting using naloxone to help overdose patients regain consciousness.

Dr. Chad Jumper talked about the use of naloxone and what residents need to know before using it.

Q: What should people consider or do first before administering naloxone?

A: “When possible, people should call or have someone else call 911 as soon as they can. People should, to the best of their ability, make sure the patient is suffering from an overdose.”

Q: How should naloxone be administered? How many doses should someone give a person who has overdosed?

A: “The naloxone (Narcan) used in the community is given in the nose with the head tilted back. People can repeat the dose after a few minutes for a total of two doses. The second dose should be given in the other nostril.”

Q: What should people be prepared for after administering naloxone?

A: “Patients coming out of an overdose can be very agitated and suffer vomiting. If an overdose victim vomits, they should be placed on their side to prevent choking. Naloxone is a short acting medication and can wear off before the overdose. Therefore, a repeat dose may be needed. To this end, people should remain with and monitor the victim until medical help arrives.”

Q: Are there any harmful side effects of giving someone naloxone?

A: “Naloxone administration can trigger withdrawal. Symptoms of withdrawal include fast heart rate, sweating, diarrhea, fever and increased blood pressure. This further stresses the need for medical care after administration.”

Q: How can a person get naloxone?

A: “In Pennsylvania, naloxone is now available by prescription.”

Dr. Chad Jumper is a family practice physician at Boiling Springs Family Medicine and is board certified in family medicine. Check Boiling Springs Family Medicine on Twitter @DrChadJumper and on Facebook. This information is intended for educational purposes. Please consult your health care provider for advice about treatments that may affect your individual health.


Load comments